Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Albuquerque, NM

March 29, 201911 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 29, 2019, 4:13 AM MDT for 11 counties in New Mexico. It took effect at Mar 29, 2019, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2019, 4:13 AM MDT (10:13 UTC)
In effect from
Mar 29, 2019, 11:00 AM MDT
Expired
Mar 29, 2019, 9:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 27 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4408 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS85 KABQ 291013
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
413 AM MDT Fri Mar 29 2019

...RED FLAG WARNING LATE THIS MORNING THROUGH EARLY EVENING ALL
ZONES EXCEPT THE NORTHWEST PLATEAU AND NORTH CENTRAL MOUNTAINS DUE 
TO STRONG WINDS, LOW HUMIDITY, AND UNSTABLE CONDITIONS...

.A Pacific disturbance passing north of New Mexico, and a surface
low over the northeast corner of the state, will produce strong 
west winds, high temperatures up to 14 degrees above normal, 
critically low humidities, and Haines Indices generally in the 5
to 6 range today. Areas of lower Haines Index will be found west
of the continental divide.

NMZ103-104-107-108-300300-
/O.UPG.KABQ.FW.A.0003.190329T1700Z-190330T0200Z/
/O.NEW.KABQ.FW.W.0004.190329T1700Z-190330T0300Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
413 AM MDT Fri Mar 29 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM this morning to 9 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Much of central to eastern New Mexico,
  including portions of the central mountain chain below
  significant snowpack. Critical fire weather conditions will
  develop late this morning, then persist through the afternoon 
  and early evening.
 
* 20 FOOT WINDS...Sustained at 20 to 35 mph with gusts up to 55 
  mph. The strongest winds will be found along the east slopes of 
  the central mountain chain, and the lightest winds will occur 
  near Clayton.

* RELATIVE HUMIDITY...Plummeting between 6 to 15 percent by late
  afternoon with higher readings near and north of Clayton. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ105-106-109-300300-
/O.NEW.KABQ.FW.W.0004.190329T1700Z-190330T0300Z/
Northwest Highlands-Middle Rio Grande Valley-
West Central Highlands-
413 AM MDT Fri Mar 29 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM this morning to 9 PM MDT
this evening. 

* AREA AND TIMING...Northwest Highlands, Middle Rio Grande Valley
  and West Central Highlands below significant snowpack from late
  this morning through early evening.

* 20 FOOT WINDS...20 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...6 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44
1 follow-up statement
265 
WWUS85 KABQ 300257
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
857 PM MDT Fri Mar 29 2019

NMZ103>109-300400-
/O.EXP.KABQ.FW.W.0004.000000T0000Z-190330T0300Z/
Northeast Highlands-Northeast Plains-Northwest Highlands-
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
East Central Plains-West Central Highlands-
857 PM MDT Fri Mar 29 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

As colder air continues to move into the state from the northwest
and north this evening, relative humidity values have increased 
above critical thresholds. As a result, critical fire weather
conditions are no longer expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 29, 3:31 AM MDT, 42 minutes earlier.

Area forecast discussion, Mar 29, 3:31 AM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
331 AM MDT Fri Mar 29 2019

.SYNOPSIS...
In typical spring fashion, the weather will be quite fickle across
northern and central New Mexico over the next few days. A Pacific
disturbance aloft will push over Colorado today, dragging stronger
winds into the Land of Enchantment. Portions of central to east
central New Mexico will observe a few occasional gusts as high as 45
to 55 mph. Temperatures will cool today as the Pacific front sweeps
into the state, and amid the stronger winds and very dry conditions
in place, critical fire weather and high fire danger are forecast
through the afternoon. Winds will shift northerly in the plains
tonight with gusty conditions being stubborn to relax there. Into
Saturday, daytime temperatures will run 10 to 20 degrees below normal
in central to eastern parts of the state, and on Sunday readings will
be even colder by a few more degrees. In addition, precipitation will
begin to slowly turn more steady over the northern mountains late
Saturday and more-so into Saturday night and Sunday with several
inches of snow accumulation expected in the higher elevations above
8,000 feet. Precipitation will exit New Mexico by early Monday with
temperatures warming a few to several degrees.

&&

.DISCUSSION...
The Pacific low off of the OR coast has shed a lobe of vorticity,
and this will trek east toward the central Rockies this afternoon.
This will quickly tighten the gradient aloft with winds speeds in the
700 to 500 mb layer surging upward while a lee side surface trough
regenerates itself over eastern NM. This along with a deep and well-
mixed boundary layer will spell breezy to windy conditions for most
of the forecast area today, and true to form the highest speeds will
be found along and immediately east of the central mountain chain. A
prominent dry slot will round south of the low, and very high mid
level dewpoint depressions will send humidity plummeting through the
afternoon; thus, critical fire weather concerns will accompany the
strong winds. Also, the wind advisory issued yesterday will be
expanded slightly to add more of the Sangres, as well as the Sandia
and Manzanos. The day shift may need to expand into the Albuquerque
metro area, too. Temperatures will be knocked down several degrees by
the Pacific front today, but much of the eastern plains will still
be 10 to 15 degrees above late March climatology.

The fun doesn’t end today. After sunset, winds will begin to
decrease in speed in many zones, but the backdoor segment of the
front will spill into the eastern plains overnight, keeping things
gusty while temperatures get set back more going into Saturday. Any
precipitation Saturday night would likely develop near the Raton pass
and Johnson mesa area, expanding to east slopes of the Sangres
through the daytime Saturday as surface winds veer to a more
favorable upslope component. Model QPF is quite low through the
daytime Saturday, despite the persistent upslope over the Sangres,
because it will take some time to moisten the boundary layer and mid
levels. The surface pressure gradient will gradually re-orient itself
from a north-south direction to more of a southwest-northeast one,
and this will eventually lead to a gusty gap/canyon wind spilling
into favored areas of central NM, including eastern Albuquerque.

The gap winds could in fact be quite strong in Albuquerque Saturday
evening, and subsequent shifts will be fine-tuning the wind forecast
and assessing the need for potential advisories or even a high wind
warning. Precipitation will turn more persistent and heavier Saturday
night. The east southeast surface flow will provide continued
upslope on respective slopes and faces of the northern and central
mountains, and upper level dynamics will be arriving as the
aforementioned OR low finally makes its way into the southern
Rockies. This feature is still being wildly mishandled by forecast
models during the Saturday night to Sunday time frame. All tracks
carry the low south of the NM-CO border Sunday with the GFS
consistently being the farthest north and the ECMWF consistently
being the farthest south with the heftiest QPF (and displaced nearly
200 miles from the GFS).

The juxtaposition of the upper low over a persistent upslope (on
east southeast faces) and inward flow would suggest a healthy late
spring snow storm for high elevations, especially in northern NM.
Will hoist a Winter Storm Watch as projected accumulations (late
Saturday through early Monday) are commonly in the 8 to 12 inch range
above 8,000 feet. Also of note, Sunday’s high temperatures will
run 10 to 25 degrees below average across the forecast area, a stark
difference from the past couple of days. Precipitation will wane from
west to east early Monday morning as the low/trough exits into TX.

Forecast models paint a mostly dry, but murky picture for the
majority of next week. Drier northwest flow aloft will be the theme
Monday, and temperatures could rebound a few to several degrees with
less cloud cover. Thereafter, the models are out of sync with
upstream perturbations. A quasi-westerly flow stays intact through
week’s end, but the finer details are again quite muddled. A few
northern mountain showers have been peppered through the forecast off
and on next week, but otherwise the pattern appears to be void of
any major precipitation catalysts and temperatures would generally
hover near or slightly above average.

52

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS MOST AREAS TODAY...

Haines Indices increased and wind speeds strengthened across
portions of the forecast area today, so we will upgrade the Fire
Weather Watch to a Red Flag Warning and spread it westward to the
continental divide across central and southwest areas. An upper
level trough will cross the central Rockies today causing the flow
aloft to strengthen and develop a surface low across the NE corner
of NM. Strong west and west northwest winds will result along and
east of the continental divide. Humidities will also plummet below 15
percent most places, except for most of the north central mountains.
Although it will be breezy to windy across the northwest plateau and
north central mountains, the Haines Index and/or humidities won't be
in the right range for them to be included in the Red Flag Warning.

A cold front will dive southward through the state tonight resulting
in high temperatures around 3 to 33 degrees colder on Saturday than
today's readings. The biggest drop will occur in the east.
Humidities will also climb Saturday, and then continue to climb
Sunday most places as an upper level low pressure system tracks
gradually southeastward across the state.  Rain and snow that
develops Saturday and Saturday night across the northern mountains
will become widespread Sunday, then drier air will begin to move in
from the west Sunday night while precip lingers central and east.
Rain or liquid equivalent precip amounts should generally vary from
a few hundredths of an inch across eastern areas to around 0.15 of
an inch elsewhere, accept over 0.75 of an inch in portions of the
northern mountains where snow accumulations may reach near or over 1
foot. East canyon wind gusts in the middle Rio Grande Valley could
reach 50 mph on Saturday night.

A weakening ridge of high pressure will bring drier and warmer
weather Monday and Tuesday.  Wednesday, an upper trough passing
north of NM should cause breezy to windy conditions and low
humidities to redevelop with the potential for widespread critical
fire weather conditions along and south of I-40.

Ventilation should generally be good or better the next 7 days,
except for poor readings on Saturday along the east slopes of the
Sangre de Cristo, Sandia and Manzano Mountains.

44

&&

.AVIATION...
06Z TAF CYCLE
Early this morning a back door cold front will continue to sag into
the east central plains with low clouds and fog producing IFR
conditions. The front may reach as far west as RTN and SXU before
retreating during the mid to late morning hours. CAO, TCC and CVN are
likely to be impacted. An upper level trough passing north of the
NM will cause westerly flow aloft to strengthen today, while a
surface low develops across the northeast corner of the state,
resulting in breezy to windy conditions across the forecast area. The
strongest winds will reach around 45 kt across the northern
mountains, east central highlands, and the I-40 corridor of the east
central plains. Breezy conditions will linger across the eastern
plains tonight in the wake of another back door cold front. The
Friday night front may again be accompanied by flight category
restrictions on the far eastern plains.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  28  57  34 /   0   0   0  20
Dulce...........................  57  22  53  26 /   5   0  10  30
Cuba............................  58  28  53  29 /   0   0   5  20
Gallup..........................  62  23  59  28 /   0   0   0   5
El Morro........................  60  23  58  26 /   0   0   0  10
Grants..........................  64  24  59  27 /   0   0   0  10
Quemado.........................  65  27  62  32 /   0   0   0   0
Glenwood........................  72  37  67  38 /   0   0   0   0
Chama...........................  51  19  46  24 /   5   0  20  40
Los Alamos......................  60  33  52  31 /   0   0  10  20
Pecos...........................  60  28  45  25 /   0   0  10  30
Cerro/Questa....................  55  24  46  26 /   0  10  30  40
Red River.......................  44  18  34  19 /   0  10  40  60
Angel Fire......................  47  17  37  16 /   0  10  40  50
Taos............................  59  23  49  24 /   0   5  20  30
Mora............................  61  26  40  22 /   0   0  40  40
Espanola........................  66  32  57  31 /   0   0  10  20
Santa Fe........................  60  31  51  29 /   0   0  10  20
Santa Fe Airport................  64  29  55  28 /   0   0   5  20
Albuquerque Foothills...........  68  37  58  35 /   0   0   0  10
Albuquerque Heights.............  69  39  59  37 /   0   0   0   5
Albuquerque Valley..............  71  34  61  33 /   0   0   0   5
Albuquerque West Mesa...........  69  37  59  35 /   0   0   0  10
Los Lunas.......................  73  33  62  33 /   0   0   0   5
Rio Rancho......................  69  38  59  36 /   0   0   0  10
Socorro.........................  79  39  65  36 /   0   0   0   0
Sandia Park/Cedar Crest.........  61  31  52  27 /   0   0   5  10
Tijeras.........................  65  30  54  26 /   0   0   5  10
Moriarty/Estancia...............  68  26  53  23 /   0   0   0  10
Clines Corners..................  63  30  47  23 /   0   0   5  10
Gran Quivira....................  69  32  55  28 /   0   0   0   5
Carrizozo.......................  74  39  58  31 /   0   0   0   0
Ruidoso.........................  68  35  48  24 /   0   0   5   0
Capulin.........................  65  25  40  20 /   0  30  30  20
Raton...........................  68  28  43  23 /   0  20  30  30
Springer........................  69  31  46  25 /   0  10  20  20
Las Vegas.......................  67  27  41  20 /   0   0  30  30
Clayton.........................  63  31  44  23 /   5  20   5   5
Roy.............................  71  32  45  24 /   0   0  10  10
Conchas.........................  79  37  51  29 /   0   0   5   5
Santa Rosa......................  78  36  50  28 /   0   0   0   5
Tucumcari.......................  83  37  50  27 /   0   0   0   0
Clovis..........................  78  36  48  27 /   0   0   0   0
Portales........................  81  37  50  27 /   0   0   0   0
Fort Sumner.....................  81  38  52  28 /   0   0   0   0
Roswell.........................  88  44  58  33 /   0   0   0   0
Picacho.........................  79  40  52  29 /   0   0   5   5
Elk.............................  74  38  51  26 /   0   0   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 9 PM MDT this evening
for the following zones... NMZ103>109.

Wind Advisory from 11 AM this morning to 8 PM MDT this evening for
the following zones... NMZ512>515-521-523-527>529-531>534.

Winter Storm Watch from late Saturday night through Sunday evening
for the following zones... NMZ510>515.

&&

52
Hazardous weather outlook, Mar 29, 3:36 AM MDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
336 AM MDT Fri Mar 29 2019

NMZ501>540-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
336 AM MDT Fri Mar 29 2019

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A Pacific front will sweep into New Mexico today, bringing breezy to
windy conditions along with the cooler temperatures. West northwest
winds will be strongest along and just east of the central mountain
chain of New Mexico where occasional wind gusts of 45 to 55 mph are
forecast through the afternoon and into the early evening.

In addition to the stronger winds, very low humidity and unstable
conditions will be in place over much of central and eastern New
Mexico this afternoon, leading to critical fire weather and high
fire danger.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

East winds will surge into central gaps and canyons Saturday evening,
leading to gusty conditions. Areas in eastern Albuquerque could
observe occasional gusts as high as 45 to 55 mph from the east.

Another Pacific disturbance will approach New Mexico Saturday night
into Sunday, bringing areas of rain and high elevation snow to the
state. The northern and central mountains of New Mexico could
accumulate a few to several inches of fresh snow during this time,
leading to periods of low visibility and travel difficulties above
8,000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

52

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:46 AM MDTWinter Storm WatchABQ24 hr

Nearby

Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.